Alert archive / Georgia / Areal Flood Warnings in 2020

Areal Flood Warning 10, NWS Atlanta, GA

March 4, 2020Stewart County, Sumter County, Webster County, Georgia

NWS Atlanta, GA issued this areal flood warning at Mar 4, 2020, 4:09 PM EST for Stewart County, Sumter County, Webster County, Georgia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2020, 4:09 PM EST (21:09 UTC)
Expired
Mar 4, 2020, 10:15 PM EST
In force
6 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Stewart County, GA, Sumter County, GA, Webster County, GA

The radar

The Ft Rucker radar (KEOX), 110 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Mar 4, 2:47 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Mar 4, 2:47 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
247 PM EST Wed Mar 4 2020

.SHORT TERM /Tonight through Thursday Night/...

Rain will continue across the area through Thursday
afternoon/evening...Then we finally get a break. Current mosaic
radar loop shows showers and thunderstorms extending from the TX/NW
border to the Carolinas. Also there is a closes low developing along
the TX gulf coast and it will move east along the coast through
tonight. This low will pull all this moisture eastward with it
allowing a high pressure center to build south out of the central
plains behind it. This ridge is what will shut the rain off for the
weekend. The closed low center will be centered over the Northern by
18z  and push off the GA/FL/SC coast by 009z Friday. Drier air
begins to push into N GA Thu evening with things clearing out across
the entire state by Friday morning. With the main low centered
expected to stay south of our CWA the best instabilities are also
expected to stay south. We will see some isolated storms tonight and
Thursday but not expecting much in the way of strong to severe
storms. This is right in line with SPC keeping the slight risk area
across South GA through Thu night. Temps Tonight and Thu night
expected to stay mainly in the 40s. Highs expected in the 50s Thu.

01

&&

.LONG TERM /Friday through Wednesday/...

Relief from the rain is on the horizon! The long term period
kicks off on Friday morning with northwest flow aloft across the
eastern U.S. with upper-level ridging and surface high pressure
settling in across the Southeast on Saturday and Sunday. This will
lead to dry conditions and temperatures (especially lows) across
the CWA around 5-10 degrees below average through the weekend.

The next chance for rain will come with a low pressure system and
attendant cold front approaching from the west on Monday
evening/overnight, though there are model discrepancies in terms
of timing. The GFS is faster in bringing rain to north Georgia
(with rain progged to reach northwest Georgia as early as Monday
night) with the main axis of rain meandering across north Georgia
into Tuesday. The ECMWF, on the other hand, is currently a good 6
hours slower in bringing the rain in. While there is still
uncertainty in terms of storm potential, will have to keep an eye
on Tuesday and Wednesday, as the GFS is hinting at marginal
instability across portions of the CWA. The chance for rain
showers will remain in the forecast on Wednesday as the cold front
sinks into Georgia.

After this cooler-than-normal weekend, temperatures will climb
back to around 5-15 degrees above average (with highs in the 60s
and 70s, and lows in the 40s and 50s) for the first half of next
week.

Martin

&&

AVIATION...
18Z Update...
Rain expected to continue through this TAF set but the end is
near. Ceilings are mainly in the VFR to MVFR range but expecting
them to fall into the IFR range overnight. The low ceilings will
stay across the area through Midday Thursday and lift as the
precip comes to an end Thu evening. Winds are out of the SE but
will turn to the NW soon and stray there through sunset. Winds
will turn back to the NE by 03-05z Thu. Wind speeds expected
fairly light through 12z Thu then increase in the 10-15kt range.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          48  51  40  56 /  90  90  20   0
Atlanta         48  51  41  53 /  90  90  20   0
Blairsville     42  48  35  46 /  80  80  20   0
Cartersville    47  52  39  54 /  90  90  10   0
Columbus        51  57  43  61 / 100 100  20   0
Gainesville     46  49  40  52 /  80  90  20   0
Macon           51  55  41  60 / 100 100  20   0
Rome            47  54  39  54 /  80  80  10   0
Peachtree City  49  53  40  57 / 100 100  20   0
Vidalia         54  59  44  64 /  90 100  30   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday afternoon for the following
zones: Baldwin...Barrow...Bibb...Bleckley...Butts...Carroll...
Chattahoochee...Clayton...Cobb...Coweta...Crawford...Crisp...
DeKalb...Dodge...Dooly...Douglas...Emanuel...Fayette...
Glascock...Greene...Gwinnett...Hancock...Haralson...Harris...
Heard...Henry...Houston...Jasper...Jefferson...Johnson...Jones...
Lamar...Laurens...Macon...Marion...Meriwether...Monroe...
Montgomery...Morgan...Muscogee...Newton...North Fulton...
Oconee...Paulding...Peach...Pike...Pulaski...Putnam...Rockdale...
Schley...South Fulton...Spalding...Stewart...Sumter...Talbot...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Troup...
Twiggs...Upson...Walton...Warren...Washington...Webster...
Wheeler...Wilcox...Wilkinson.

&&

SHORT TERM...01
LONG TERM....Martin
AVIATION...01
Hazardous weather outlook, Mar 4, 12:00 PM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1200 PM EST Wed Mar 4 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051700-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1200 PM EST Wed Mar 4 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch is in effect for portions of north and central
Georgia, roughly along and south of the Interstate 20 corridor.
Moderate to locally heavy rainfall is expected to occur today with
widespread rainfall amounts of 1.5 to 3 inches likely. Locally
higher amounts are possible. With high streamflows and already
saturated soils, runoff from this additional rain will only
exacerbate ongoing flooding issues.

An isolated strong to marginally severe storm is possible today as
a low pressure system moves east across the Southeast states. The
primary hazards will be damaging wind gusts and large hail. An
isolated brief tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

The Flash Flood Watch remains in effect through early Thursday
afternoon.

An isolated strong to marginally severe storm is possible again on
Thursday, mainly across southern portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 4, 10:13 AM EST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1013 AM EST Wed Mar 4 2020

GAZ113-041530-
Toombs GA-
1013 AM EST Wed Mar 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOOMBS COUNTY UNTIL 1030
AM EST...

At 1013 AM EST...a strong thunderstorm was near Altamaha, or near
Reidsville...moving east at 55 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
English Eddy, Toombs Central, Ohoopee, New Branch, Ponderosa, Cedar
Crossing, Johnson Corner and Grays Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3191 8225 3193 8226 3194 8228 3193 8230
      3195 8231 3193 8231 3193 8232 3194 8238
      3196 8238 3195 8239 3196 8240 3195 8240
      3197 8243 3196 8246 3223 8227 3223 8221
      3216 8218 3214 8220 3191 8223
TIME...MOT...LOC 1513Z 265DEG 49KT 3201 8219

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 9:34 PM ESTRiver Flood WarningFFCBibb, Houston, Jones, Monroe, Twiggs21 days
Mar 4, 7:21 AM ESTSpecial Weather StatementFFCMacon, Schley24 min
Mar 4, 8:00 AM ESTSpecial Weather StatementFFCCrisp30 min
Mar 4, 8:29 AM ESTRiver Flood WarningFFCFloyd5 days
Mar 4, 8:36 AM ESTSpecial Weather StatementFFCStewart24 min
Mar 4, 9:00 AM ESTSpecial Weather StatementFFCWebster30 min
Mar 4, 9:21 AM ESTSpecial Weather StatementFFCTelfair, Wheeler24 min
Mar 4, 9:25 AM ESTSpecial Weather StatementFFCWilcox35 min
Mar 4, 9:53 AM ESTSpecial Weather StatementFFCCrisp, Wilcox112 min
Mar 4, 10:11 AM ESTRiver Flood WarningFFCChattahoochee, Muscogee3 days
Mar 4, 10:11 AM ESTRiver Flood WarningFFCFayette, Spalding4 days
Mar 4, 10:11 AM ESTRiver Flood WarningFFCCrawford, Talbot, Taylor, Upson4 days
Mar 4, 10:11 AM ESTRiver Flood WarningFFCDooly51 hr
Mar 4, 10:11 AM ESTRiver Flood WarningFFCJohnson, Laurens, Washington, Wilkinson8 days
Mar 4, 10:13 AM ESTSpecial Weather StatementFFCToombs17 min
Mar 4, 12:29 PM ESTAreal Flood WarningFFCCrisp, Dodge, Montgomery, Telfair, Wheeler, Wilcox6 hr
Mar 4, 3:27 PM ESTRiver Flood WarningFFCJohnson, Washington, Wilkinson7 days
Mar 4, 4:33 PM ESTFlash Flood WarningFFCCrisp, Dodge, Montgomery, Telfair, Toombs, Wheeler and 1 more6 hr
Mar 4, 5:25 PM ESTSpecial Weather StatementFFCCrisp, Dooly, Stewart, Sumter, Webster, Wilcox35 min
Mar 4, 5:46 PM ESTSpecial Weather StatementFFCDodge, Telfair, Wilcox29 min
Mar 4, 5:58 PM ESTRiver Flood WarningFFCBibb, Crawford, Houston, Peach21 days
Mar 4, 6:20 PM ESTSpecial Weather StatementFFCMontgomery, Telfair, Toombs, Wheeler25 min

Nearby

Areal Flood Warnings in Georgia, 2020Every areal flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.